Kansas, 2021Damaging Wind in Kansas, May 27, 2021
May 27, 2021 · NWS SGF · 1 event in 1 county or zone
Thunderstorms developed across eastern Kansas and produced damaging winds before moving into Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across eastern Kansas and produced damaging winds before moving into Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 27, 5:27 AM CST, 4 hours 20 minutes earlier.
Area forecast discussion, May 27, 5:27 AM CST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
627 AM CDT Thu May 27 2021
...Updated for 12Z Aviation Discussion...
.SHORT TERM...(Today and tonight)
Issued at 323 AM CDT Thu May 27 2021
Main challenge for this forecast period remains on severe weather
potential and how the ongoing morning convection and convective
debris affects destabilization later today. So there still
remains some uncertainty in how everything plays out today.
Early this morning, radar is showing strong to severe convection
moving across eastern Kansas. CAMs have done poorly with this with
the overnight runs. Expect this convection to last a few more hours
as it lifts east-northeast affecting our northwestern counties.
These are expected to dissipate his morning as an MCS moves across
northern Missouri. The combination of these will lay out outflow
boundaries that will likely be the focus for additional convection
within the increasingly unstable pre-frontal atmosphere with surface
based capes running 2500-3500 j/KG and deep layer shear 30 to 40
knots, more than sufficient for robust updrafts. This instability
largely dependent on atmosphere recovery from morning convection.
None the less, large hail and damaging wind gusts look to be the
primary threat. Although the tornado threat is low its certainly not
zero as any boundary interactions could enhance low level SRH
conducive to tornado development. convection will likely continue
into the evening, but at this point the atmosphere may be rather
worked over once the front arrives this evening. So confidence is
severity with the front not very high.
The heavy rain/flooding potential continues to be a concern as well.
Wet antecedent conditions combined with precipitable water values
running 1.50" to 1.75" and any training echoes could result in
flash flooding.
All the activity looks to exit the eastern counties after midnight,
with drier air then advecting into the region. After a warm,
somewhat muggy day with highs in the low to mid 80s, lows will drop
into the lower 60s to around 70 tonight, with lower humidity
levels.
.LONG TERM...(Friday through Wednesday)
Issued at 323 AM CDT Thu May 27 2021
Upper level and surface ridging over the area from Friday through
Sunday will bring pleasant weather conditions for much of the
upcoming Memorial Day weekend. Temperatures will be slightly below
normal with dry conditions. This ridging will push east of the area
Monday with medium range models showing varying degrees of
troughiness across the Plains. Rain chances do enter the picture to
end the long holiday weekend, but not until later Sunday into Monday.
Tuesday and Wednesday looks to be more active with model trends
showing more rain chances through the period.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 626 AM CDT Thu May 27 2021
Early morning showers/storms will likely dissipate by mid morning
with more expected to develop later today. Some MVFR ceilings
will persist this morning within the showers and storms, but VFR
flight conditions will predominate. Still some uncertainty of
timing of re-development of convection later today,but likely
after 18Z so refinement of the TAFs will be likely throughout the
day today. The threat for showers/storms will end this evening as
a cold front moves through. Post frontal MVFR/IFR ceilings are
likely then through the overnight hours. As far as winds, there
could be a few gusts to 20 to 25 knots late this morning through
the afternoon, mainly at KSGF and KJLN.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Raberding
Hazardous weather outlook, May 27, 7:52 AM CST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
852 AM CDT Thu May 27 2021
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281400-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
852 AM CDT Thu May 27 2021
...Strong to Severe Storms Expected Today...
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited tornado risk.
Elevated hail risk.
Elevated thunderstorm wind damage risk.
Limited flooding risk.
Significant lightning risk.
Limited non thunderstorm wind risk.
DISCUSSION...
Strong to severe thunderstorms are expected to develop later
today and into this evening. As the atmosphere destabilizes
through the late morning and into the afternoon, storm coverage
will increase as the unstable airmass interacts with an outflow
boundary over central Missouri and a cold front over southern
Kansas. The storms will have the potential to produce damaging
wind gusts in excess of 70 mph, large hail and the possibility
of tornadoes. With high rainfall rates expected, there will also
be a risk for flash flooding. Please keep updated with the
latest weather situation today.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Showers and storms are expected once again, mainly Monday
through Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later today or tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Terry
In the hours before
Special weather statement, May 27, 4:11 AM CST, 5 hours 36 minutes before
Special Weather Statement
National Weather Service Springfield MO
511 AM CDT Thu May 27 2021
MOZ055-056-271045-
Benton MO-Morgan MO-
511 AM CDT Thu May 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BENTON AND NORTHWESTERN
MORGAN COUNTIES UNTIL 545 AM CDT...
At 510 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Leeton to near Calhoun to 9 miles south of
Windsor to 9 miles northwest of Warsaw. Movement was east at 40 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Truman Lake... Lincoln...
Cole Camp... Syracuse...
Palo Pinto... Mora...
Brandon... Crockerville...
LAT...LON 3868 9289 3868 9288 3863 9286 3868 9298
3844 9301 3831 9352 3851 9351 3851 9330
3854 9329 3853 9307 3869 9306
TIME...MOT...LOC 1010Z 254DEG 35KT 3857 9361 3849 9357 3840 9353 3833
9351
DSAThunderstorm Wind, Cherokee
- When
- May 27, 9:47 AM CST
- Where
- Cherokee County, Galena to 0.1 mi E of Galena
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 37.070, -94.630
Tree limbs up to an inch in diameter were broken and some shingles were removed from a roof.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Oklahoma, May 27, 2021$150,000 · EF1 · 38 events
- Dust Storm in Washington, May 27, 2021$170,000 · 2 events
- Tornadoes and Damaging Winds in Illinois, May 27, 2021$96,000 · EF0 · 9 events
- Flash Flood and Hail in Arkansas, May 27 to 28, 2021$75,000 · 1.75 in hail · 5 events
- Tornado and Flash Flooding in Oklahoma, May 27, 2021$12,000 · EF0 · 27 events
- Dense Fog in Kentucky, May 27, 202117 events
- Hail in Texas, May 27, 20212.5 in hail · 9 events
- Flash Flooding and Hail in Kansas, May 27, 20211.75 in hail · 9 events
- Hail and Damaging Winds in Texas, May 27, 2021$2,000 · 2.5 in hail · 9 events
- Dense Fog in Indiana, May 27, 20216 events
- Flash Flooding and Hail in Missouri, May 27, 20211.5 in hail · 6 events
- Frost and Freeze in Minnesota, May 27, 20214 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955319.